Alert archive / Ohio / Special Weather Statements in 2020

Special Weather Statement, NWS Northern Indiana

July 9, 2020Allen County, Ohio

NWS Northern Indiana issued this special weather statement at Jul 9, 2020, 3:21 PM EDT for Allen County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 3:21 PM EDT (19:21 UTC)
Expired
Jul 9, 2020, 4:00 PM EDT
In force
39 min
Issued by
NWS Northern Indiana

County Allen County, OH

The radar

The Northern Indiana radar (KIWX), 150 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:10 PM EDTTSTM WND GST 502 Ese Cairo, OHROOFTOP ANEMOMETER. TREE BRANCH DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS83 KIWX 091921
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
321 PM EDT Thu Jul 9 2020

OHZ016-025-092000-
Allen-Putnam-
321 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...

At 321 PM EDT, a strong thunderstorm was located near Columbus Grove,
or 7 miles north of Lima. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lima, Bluffton, Columbus Grove, Cairo, Beaverdam, Vaughnsville,
Slabtown, Rockport and Gomer.

This includes Interstate 75 between mile markers 128 and 141.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4076 8407 4081 8419 4097 8419 4089 8388
      4088 8388
TIME...MOT...LOC 1921Z 205DEG 2KT 4085 8410 

$$

HAIL...0.25IN
WIND...40MPH

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 9, 12:56 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 12:56 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1256 PM EDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 1256 PM EDT Thu Jul 9 2020

This afternoon will be hot, with high temperatures climbing into
the 90s. Heat indices will range from the mid to upper 90s, with
some areas seeing values just over 100. Widely scattered showers
and thunderstorms are expected otherwise this afternoon, with
locally heavy rain and gusty winds possible with stronger storms.
Higher chances for showers and storms arrive later tonight into
Friday. Highs tomorrow into the upcoming weekend will reach the
mid to upper 80s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 523 AM EDT Thu Jul 9 2020

Kept the forecast fairly similar to the previous, with the upper
level trough to our northwest shifting into the CWA by this
afternoon. A shortwave over IL will shift northward through the
day as well, which could provide additional support for
precipitation chances. Most of the high res models keep us dry
through 4 pm EDT or so. That being said, yesterday they had us too
dry earlier in the day, and at this moment, only one of those has
the current decaying MCS over WI/Upper MI/Lake Michigan (and the
timing is slower than what is occurring). So I started 20-30
percent pops in the north and west around 1 pm EDT, then have them
becoming more widespread into the late afternoon. Instability
will be on the order of 1500-2500 J/kg (depending on your model),
with generally weak shear profiles. As we have seen with storms
the past couple days, there is potential for strong to marginally
severe wind gusts and heavy rain/localized flooding (especially
west of US 31 where forcing is best). Mid level lapse rates are
also forecast to be around 7C/Km, which is pretty good for us.
High temperatures today will be in the 90s, with heat indices in
the mid-upper 90s/low 100s. Kept the going heat advisory as is.

The main cold front will arrive in the west later tonight, and exit
the area by Saturday morning. There are still some discrepancies
with timing of the front among the models, so kept pops in the
middle of the road with buffers on each side. This brings the front
and likely pops to our western CWA around 2am EDT tonight, and the
central CWA around 8 am EDT Fri AM. Thankfully, we'll probably see
some decent rain with this front.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 523 AM EDT Thu Jul 9 2020

As mentioned in the short term discussion, the front will cross from
west to east through the day on Friday before exiting Saturday
morning. Isolated strong to marginally severe storms are still
possible along the front, especially into the late afternoon hours
as CAPE increases to around 1500 J/kg. Gusty winds/heavy rain the
main threats at this point. It will be slightly cooler, with highs
'only' in the mid to upper 80s and low 90s (heat indices upper
80s/low 90s).

Models have come into better agreement regarding the upper level
pattern for the remainder of the long term. We'll see a brief dry
period Saturday morning behind the front, but additional waves will
pass through the upper level trough aloft Saturday afternoon into
Monday. There are still some timing/strength discrepancies between
models, but the general idea is the same. Have chances for
showers/storms Saturday into Monday, with the highest percentages
during the afternoon hours. Highs will be in the mid to upper 80s.

Both the GFS/ECMWF bring in the ridge of death once again Tuesday
into Thursday...okay maybe not that bad. It certainly isn't what the
ECMWF was initially forecasting so that may be a relief to folks. It
somewhat orients southwest to northeast, with our area on the
periphery once again by Wednesday/Thursday. This gives us potential
chances for showers/storms again as shortwaves ripple through the
flow aloft. Kept low end pops for now. High temperatures Tuesday
into Thursday will climb back into the upper 80s and low to mid
90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1256 PM EDT Thu Jul 9 2020

Once again cannot rule out widely scattered convection this
afternoon, though northern Indiana appears to be in a relative
moisture/instability minimum. This could limit coverage when
compared to previous days, though will still retain a token VCTS
mention 19-00z given the environment. Dry/VFR otherwise this
evening before an upstream shortwave and frontal boundary bring
increasing chances for showers/storms into KSBN by later tonight,
and KFWA toward or shortly after daybreak tomorrow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ009-017-018-
     023>027-032>034.

MI...NONE.
OH...Heat Advisory until 9 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 9, 4:42 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
442 AM EDT Thu Jul 9 2020

INZ003>008-012>016-020-022-MIZ077>081-100845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-White-Cass IN-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-
442 AM EDT Thu Jul 9 2020 /342 AM CDT Thu Jul 9 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Maximum afternoon heat index values today will range in the mid to
upper 90s. Friday will be slightly cooler, with heat indices in the
low to mid 90s. There are chances for thunderstorms this afternoon
and overnight. A few storms could be strong to severe, with gusty
winds and heavy rain the main threat. The best chance for these
stronger storms will be late this afternoon and evening, west of US
31.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday will be slightly cooler, with heat indices in the upper 80s
and low 90s. There are chances for showers and thunderstorms through
Monday, especially in the afternoon and evening hours. The best
chances will be Friday and Friday evening. A few storms could be
strong, with with gusty winds and heavy rain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-023>027-032>034-OHZ001-002-004-005-015-016-024-025-
100845-
De Kalb-Whitley-Allen IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
442 AM EDT Thu Jul 9 2020

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Maximum afternoon heat indices this afternoon will range from 98 to
101 degrees. There are chances for thunderstorms this afternoon and
overnight. A few storms could be strong to severe, with gusty winds
and heavy rain the main threat. The best chance for these stronger
storms will be late this afternoon and evening, west of US 31.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday will be slightly cooler, with heat indices in the upper 80s
and low 90s. There are chances for showers and thunderstorms through
Monday, especially in the afternoon and evening hours. The best
chances will be Friday and Friday evening. A few storms could be
strong, with with gusty winds and heavy rain the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-100845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
442 AM EDT Thu Jul 9 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There are chances for showers and thunderstorms today and tonight. A
few storms may produce wind gusts in excess of 30 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There are chances for showers and thunderstorms Friday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
321 PM EDT Thu Jul 9 2020

OHZ016-025-092000-
Allen-Putnam-
321 PM EDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PUTNAM AND
NORTHEASTERN ALLEN COUNTIES...

At 321 PM EDT, a strong thunderstorm was located near Columbus Grove,
or 7 miles north of Lima. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lima, Bluffton, Columbus Grove, Cairo, Beaverdam, Vaughnsville,
Slabtown, Rockport and Gomer.

This includes Interstate 75 between mile markers 128 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until this storm passes.

&&

LAT...LON 4076 8407 4081 8419 4097 8419 4089 8388
      4088 8388
TIME...MOT...LOC 1921Z 205DEG 2KT 4085 8410

HAIL...0.25IN
WIND...40MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:25 PM EDTSpecial Weather StatementIWXSteuben50 min
Jul 9, 4:04 PM EDTSpecial Weather StatementIWXAllen41 min
Jul 9, 4:17 PM EDTAreal Flood AdvisoryIWXAllen28 min
Jul 9, 4:38 PM EDTFlash Flood WarningIWXAllen3 hr
Jul 9, 4:48 PM EDTSpecial Weather StatementIWXAllen57 min
Jul 9, 4:57 PM EDTSpecial Weather StatementIWXVan Wert63 min
Jul 9, 5:04 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert40 min
Jul 9, 5:32 PM EDTSpecial Weather StatementIWXDefiance43 min
Jul 9, 5:39 PM EDTSpecial Weather StatementIWXPutnam51 min
Jul 9, 5:46 PM EDTSpecial Weather StatementIWXAllen59 min
Jul 9, 6:12 PM EDTSevere Thunderstorm WarningIWXAllen27 min
Jul 9, 6:14 PM EDTSpecial Weather StatementIWXHenry31 min
Jul 9, 6:41 PM EDTSpecial Weather StatementIWXDefiance34 min

Nearby

Special Weather Statements in Ohio, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.